Ohio, 2014

Flash Flood in Ohio, May 29, 2014

May 29, 2014 · NWS RLX · 1 event in 1 county or zone

In advance of a cold front creeping south across Ohio, thunderstorms formed around midday in Gallia County. The steering current was weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In advance of a cold front creeping south across Ohio, thunderstorms formed around midday in Gallia County. The steering current was weak. The slow moving storms quickly became downpours. Flash flooding hit Gallia County during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 12:47 PM EST, 33 minutes earlier.

Area forecast discussion, May 29, 12:47 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
147 PM EDT THU MAY 29 2014

.SYNOPSIS...
ROUNDS OF SHOWERS AND STORMS WITH LOCAL DOWNPOURS INTO THIS
EVENING...TRENDING SOUTH. DRIER AIR FILTERS SOUTH ON FRIDAY. HIGH
PRESSURE FOR THE WEEKEND. MOISTURE INCREASES MONDAY INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOTS OF MID CLOUDS WITH SOME SPRINKLES OVER NORTHEAST KENTUCKY AND
SOUTHWEST WV WILL ERODE EARLY THIS AFTERNOON. HEATING HAS BEEN
INITIALLY DELAYED BY THESE CLOUDS...WHICH WILL BE NEEDED FOR TSTMS.
BUT ENOUGH SUNSHINE SHOULD OCCUR FOR MID TO LATE AFTERNOON TSTMS.

PREVIOUS DISCUSSION...
MODELS CONTINUE TO STRUGGLE WITH MESO SCALE IMPULSES CAUSING SHOWERS
AND THUNDERSTORMS. WILL CONTINUE TO FOCUS HIGHEST POPS IN THE
AFTERNOON AND EARLY EVENING HOURS...WITH HIGHEST POPS CLOSEST TO THE
COLD FRONT. THE FRONT WILL SLOWLY SINK SOUTHWARD TODAY...WITH AN
EVEN BETTER PUSH TONIGHT. DRY AIR WILL FILTER IN BEHIND THE FRONT
TONIGHT...ENDING PRECIPITATION IN THE NORTH.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
HAVE BEEN REMAINING FAIRLY CONSISTENT SO FAR THIS WEEK ON THE DRYING
TREND AT THE START OF THIS PERIOD.

WILL STILL LEAVE SOME 20 POPS AS FAR NORTH AS CRW FOR A LINGERING
SHOWER AT 12Z FRIDAY..AND STILL A 30 POP BKW ON SOUTH INTO VA INTO
EARLY FRIDAY AFTERNOON. OTHERWISE...DRY POPS FOR THIS TIME
FRAME...EXCEPT SOME 20 POPS RETURNING DOWN IN DICKENSON COUNTY VA
SUNDAY AFTERNOON.

WITH PLENTY OF LOW LEVEL MOISTURE FRIDAY MORNING. MIXING 12Z TO 15Z
SHOULD KEEP CLOUDS AROUND FOR SOUTHERN COUNTIES...BEFORE DEEPER
MIXING ALLOWS FOR THAT MOISTURE/CLOUDS TO THIN FRIDAY AFTERNOON.

00Z NAM MORE AGGRESSIVE IN THE NORTHEAST FLOW FRIDAY NIGHT AND HAS
850 MB TEMPERATURES ABOUT 3 DEGREES COOLER ON SATURDAY THAN GFS AND
ECMWF. STILL STAYED WARMER THAN THE NAM MOS ON SATURDAY.

LIKE OUR WARMER TEMPERATURES SUNDAY AFTERNOON WITH SOME WEAK
DOWNSLOPE. THE EXCEPTION IS OVER THE SOUTHERN MOUNTAIN
COUNTIES...WHERE A WEAK SOUTHEAST FLOW SHOULD KEEP TEMPERATURES OVER
IN CHECK.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
GENERALLY WENT WITH WPC THINKING. HOWEVER...CHANGES WERE MADE TO
GRIDS LATER IN THE PERIOD...BECAUSE OF UNCERTAINTY BASED ON MODEL
DIFFERENCES.

HIGH PRESSURE WILL SLIDE SOUTHEAST...ALLOWING A FRONT TO APPROACH
FROM THE NORTHWEST. THE FRONT SHOULD REMAIN NORTH OF THE
REGION...UNTIL LATE IN THE PERIOD.  IN ADDITION...SEVERAL MID-LEVEL
FEATURES ARE FORECAST TO PUSH EAST ACROSS THE AREA.

AS A RESULT...DRY CONDITIONS AT THE BEGINNING OF THE PERIOD WILL
GIVE WAY TO CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE REMAINDER
OF THE PERIOD.  HAVE TRIED TO SHOW DIURNAL NATURE OF STORMS MONDAY
AND TUESDAY.

FRONT SHOULD PUSH SOUTHEAST ON WEDNESDAY...BUT WILL NOT GO FAR.
BECAUSE OF THIS...HAVE HIGHER PRECIP CHANCES ACROSS SOUTH WEDNESDAY
NIGHT AND THURSDAY.

WPC TEMPS LOOK GOOD...BUT MADE SOME MINOR TWEAKS TO MATCH UP BETTER
WITH THE NEIGHBORS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THRU 18Z FRIDAY...
THRU 02Z...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION AHEAD
OF A WEAK COLD FRONT THAT TRIES TO PUSH DOWN FROM SOUTHERN OHIO THIS
AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS AREAWIDE THIS
AFTERNOON WILL SHIFT INTO SOUTHERN HALF OF WEST VIRGINIA AND
SOUTHWEST VIRGINIA BY 02Z AS DRIER AIR ALOFT MOVES SOUTH. GENERALLY VFR
CEILINGS 3500-4500 FEET OUTSIDE OF CONVECTION...LOWER IN CONVECTION.

AFTER 02Z...CONVECTION WILL CONTINUE TO SHIFT INTO SOUTHERN COAL
FIELDS AND SOUTHERN MOUNTAINS BY 05Z AS THE DRIER AIR ALOFT
CONTINUES SOUTHWARD...AND CONVECTION WILL BE CONFINED TO THE FAR
SOUTH BY FRIDAY MORNING. THE FRONT IS SO WEAK THAT IT WILL BE TOUGH
FOLLOW AND TO SCOUR OUR THE LOW LEVEL MOISTURE BEHIND IT. FOR THOSE
AREAS THAT HAVE RAIN THIS AFTERNOON AND EVENING...CONDITIONS WILL BE
FAVORABLE FOR POST RAIN LOW STRATUS AND FOG IN THE IFR CATEGORY. IT
WILL ALSO BE FAVORABLE IN THOSE AREA THAT LOSE CLOUDS AND HAVE GOOD
RADIATIONAL COOLING. THUS...LOOK FOR WIDESPREAD IFR 06Z TO 12Z.

AFTER 12Z...SLOW IMPROVEMENT TO VFR BY 16Z AS THE FRONT FINALLY GETS
A BIG PUSH FROM STRONG HIGH PRESSURE DROPPING SOUTHWARD FROM EASTERN
CANADA.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING AND COVERAGE OF THUNDERSTORMS MAY VARY.
FOG/STRATUS TONIGHT MAINLY DEPENDS ON RAINFALL THIS AFTERNOON AND
ANY CLEARING TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H

AFTER 18Z FRIDAY...
IFR FOG POSSIBLE FRIDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ005>008-
     013>020-024>040-046-047.
     FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ009>011.
OH...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR OHZ083-
     085>087.
     FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR OHZ066-067-
     075-076-084.
KY...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR KYZ101>103-
     105.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...KTB/RPY
NEAR TERM...JMV
SHORT TERM...KTB
LONG TERM...JSH
AVIATION...JMV
Hazardous weather outlook, May 29, 3:27 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
427 AM EDT THU MAY 29 2014

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>020-024>040-
046-047-300830-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
427 AM EDT THU MAY 29 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-084-WVZ009>011-300830-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-TYLER-
427 AM EDT THU MAY 29 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 29, 12:08 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT THU MAY 29 2014

OHZ086-WVZ007-291745-
GALLIA OH-MASON WV-
108 PM EDT THU MAY 29 2014

...SPECIAL WEATHER STATEMENT FOR CENTRAL MASON AND EASTERN GALLIA
COUNTIES UNTIL 145 PM EDT...

AT 103 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GALLIPOLIS...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GALLIPOLIS AROUND 115 PM...GALLOPOLIS FERRY
AROUND 120 PM AND HENDERSON AROUND 130 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3893 8230 3890 8193 3888 8191 3863 8201
      3863 8204 3876 8237

09

The radar

The Charleston,WV radar (KRLX), 73 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gallia

When
May 29, 1:20 PM EST to 3:30 PM EST
Where
Gallia County, Addison to 0.4 mi SW of Alice
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
38.880, -82.150

Downpours were oriented northwest to southeast across Gallia County with the heaviest rain south of the Route 35 corridor. This included the Centenary area. Rains of 2.5 to 4 inches occurred between 1130E and 1330E. One automatic gauge near Northup measured 4.02 inches of rain in about 2 hours and 20 minutes. A gauge in Rio Grande measured 2.6 inches of rain.

Flash flooding occurred, centered on the Chickamauga Creek basin, including its Little Chichamauga tributary. Raccoon Creek also received much of the runoff from these downpours. Clear Fork, a small tributary to Raccoon Creek, flooded along the Router 141 corridor. This caused students from both Green Elementary School and Gallia Academy High School to be held after hours until the water receded from their access road. Urban runoff from paved surfaces quickly got inside convenience stores. Buildings in the 4H fairgrounds were flooded. The fast flowing water washed away small culverts, damaged roads, and private driveways. Basements were flooded. Vehicles were damaged by flood waters. One local farmer said he lived there his entire life and has never seen flooding like this. A woman at the University of Rio Grande said she had never seen anything like it, and it was horrible.

Portions of several state routes were closed by flood waters, including Jackson Pike around the Holzer Medical Center and the 4H fairgrounds. Also along the Jackson Pike, water surrounded, but did not get inside about 30 mobile homes in the Park Lane trailer court. As the water was receding, state maintenance trucks used their snow plows to help push mud and debris off area roads.

Thankfully, there were no injuries according to Gallia County Sheriff Joe Browning. The Gallia County Emergency Management said besides the one business, there were 25 to 30 homes impacted, but no one contacted them for assistance.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509123.